Kansas, 2008

Flash Flooding and Hail in Kansas, June 26 to 27, 2008

June 26 to 27, 2008 · NWS ICT · 37 events in 11 counties and zones

Numerous strong to severe thunderstorms ravaged portions of central, south-central and southeast Kansas during the overnight hours of June 26th. Thunderstorms initially developed over Nebraska and northern Kansas during the afternoon and evening hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$200,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous strong to severe thunderstorms ravaged portions of central, south-central and southeast Kansas during the overnight hours of June 26th. Thunderstorms initially developed over Nebraska and northern Kansas during the afternoon and evening hours of the 26th. This activity then surged southeast into an increasingly moist and unstable airmass, producing widespread damaging winds, along with areas of very heavy rainfall, which resulted in areas of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 6:06 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 6:06 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT THU JUN 26 2008

.UPDATE...
THUNDERSTORM ACTIVITY OVER NORTHERN KANSAS SHOULD CONTINUE TO
SLOWLY PROPAGATE SOUTH/SOUTHEASTWARD INTO PORTIONS OF CENTRAL
/EAST-CENTRAL KANSAS THIS EVENING...AS SOUTH/SOUTHWESTERLY
LOW-LEVEL JET INCREASES AMIDST MODEST WEST/NORTHWESTERLY FLOW
ALOFT. ACTIVITY MAY TEND TO MOVE/DEVELOP ALONG SOUTHWARD MOVING
OUTFLOW BOUNDARY OVER NORTHEAST KANSAS. UNCERTAIN ON HOW FAR SOUTH
THIS ACTIVITY WILL GET TONIGHT...BUT GETTING CONCERNED THAT
ACTIVITY WILL GET AS FAR SOUTH AS SOUTH-CENTRAL/SOUTHEAST
KANSAS...GIVEN THAT SYSTEM-GENERATED COLD POOLS PROPAGATE THIS
ACTIVITY SOUTHWARD INTO INCREASING LOW-LEVEL JET. ALTHOUGH
IMBALANCE BETWEEN MODEST SHEAR AND EXPECTED VERY STRONG COLD
POOLS WOULD TEND TO WEAKEN THIS ACTIVITY WITH TIME.
MEANWHILE...ACTIVITY OVER NORTHWEST KANSAS COULD PROPAGATE
SOUTHEASTWARD...WHICH COULD ALSO EVENTUALLY AFFECT CENTRAL KANSAS
AND LOCATIONS SOUTHEASTWARD LATER THIS EVENING/TONIGHT.

GREATEST CHANCE FOR SEVERE WILL BE OVER CENTRAL/EAST-CENTRAL
KANSAS THIS EVENING. 2500-3000 J/KG OF MLCAPE AND 40 KTS OF DEEP
LAYER WILL PROMOTE SUFFICIENT STORM ORGANIZATION FOR VERY LARGE
HAIL...AND RELATIVELY DRY SUB-CLOUD LAYER WILL PROMOTE DAMAGING
WIND GUSTS. ADDITIONALLY...SLOW STORM MOVEMENT AND HIGH
PRECIPITABLE WATERS WILL PROMOTE LOCALIZED VERY HEAVY RAINFALL
AMOUNTS. IF ACTIVITY CAN PROPAGATE SOUTH INTO
SOUTH-CENTRAL/SOUTHEAST KANSAS...IT LIKELY WONT BE AS STRONG
GIVEN COLD POOLS LIKELY OVERPOWERING DEEP LAYER SHEAR.

KLEINSASSER

&&

.AVIATION...
00Z TAFS...ICT/SLN/HUT/CNU/RSL...BREEZY CONDITIONS WILL PREVAIL
TONIGHT AND TOMORROW FOR MOST AREAS...AS A COLD FRONT APPROACHES
FROM THE NORTHWEST. THUNDERSTORMS OVER NORTHERN/NORTHWEST KANSAS
MAY CONGEAL INTO A THUNDERSTORM COMPLEX OR TWO AND PROPAGATE
SOUTHEAST INTO MAINLY CENTRAL KANSAS LATER THIS
EVENING/TONIGHT. ACTIVITY MAY EVEN CONTINUE/REDEVELOP
SOUTH/SOUTHEAST INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS BY LATE
TONIGHT AS LOW-LEVEL JET/MOISTURE TRANSPORT INCREASES...BUT
CONFIDENCE REMAINS LOW ON HOW THIS SCENARIO WILL EVOLVE.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT THU JUN 26 2008/

SYNOPSIS...
OVERALL PATTERN EVOLVING MUCH AS ANTICIPATED OVER PAST 2 DAYS W/ POTENT
UPR-DECK LOW MOVING SE ACROSS ND FRI NIGHT FORCING COLD FRONT SE TOWARD
C KS FRI AFTERNOON & SC KS FRI EVENING. AMPLE 93-OCTANE SFC-850MB FUEL
FOR FRONT TO INTERACT WITH & WITH APPROACHING FRONT INDUCING INCREASING
DIRECTIONAL SHEAR NUMEROUS TSRA TO DEVELOP OVER MUCH OF KICT COUNTRY BY
FRI EVENING...SOME OF WHICH ARE LIKELY TO BE SEVERE WITH LARGE HAIL...
DAMAGING WINDS AND EVEN A FEW TORNADOES. THE GREATEST THREAT FOR SUCH A
SEVERE CONVECTIVE TRIFECTA WOULD OCCUR OVER C KS LATE FRI AFTERNOON TO
EARLY EVENING WITH THE THREAT SHIFTING S ACROSS SC & SE KS FRI NIGHT.

DISCUSSION...
TONIGHT:
TSRA CLUSTER POSITIONED OVER SE NEBRASKA/NE KS BORDER BEING SUSTAINED BY
PERSISTENT MOIST LWR-DECK CONVERGENCE ALONG NEARLY STATIONARY 850-MB
FRONT DRAPED OVER THESE AREAS. CLUSTER HAS BEEN ADVANCING SLOWLY E/SE.
HOWEVER...OUTFLOW BOUNDARY INTERACTION WITH MODERATE BUT VERY MOIST SLY
FLOW DICTATES ASSIGNING 20% ACROSS C KS THROUGHOUT THIS PERIOD. AFORE
MENTIONED COLD FRONT APPROACHING NW CORRIDOR TOWARD DAYBREAK LIKELY TO
IGNITE RENEWED TSRA THAT MAY ENCROACH UPON C KS 1 AM ONWARD.

THIS WEEKEND:
FRI & FRI NIGHT STILL TO BE MOST ACTIVE PERIODS OF FORECAST...ESPECIALLY
FRI NIGHT. PER SYNOPSIS HAVE RETAINED 40-45% TSRA ACROSS C KS WHERE NO
DOUBT CLOSER TO APPROACHING FRONT WITH AXIS OF HIGHEST POPS SHIFTING SE
ACROSS SC & SE KS FRI NIGHT. WITH PRECIPITABLE WATERS INCREASING TO 1.75
TO 2.00 INCHES FRI NIGHT INTERACTING WITH 700-MB SHORTWAVE SPRINTING SE
ACROSS KS +RA LIKELY & THIS TO BECOME A SIGNIFICANT CONCERN AS EVENT
EVOLVES. SE PROGRESS OF COLD FRONT WILL CONTINUE TO DRAW ATTENTION AS IT
VENTURES TOWARD...AND PERHAPS ACROSS...KS/OK BORDER EARLY SAT. THE FRONT
SHOULD DECELERATE AS IT APPROACHES KS/OK BORDER AS GFS40 DEPICTING
PRONOUNCED 500-MB SHORTWAVE NOT ARRIVING UNTIL LATE SAT NIGHT. AS SUCH
HAVE RETAINED GENERIC 20-30% POPS ACROSS OK-BORDERING COUNTIES ON SAT.

NEXT WEEK:
PREDOMINANTLY DRY PERIOD W/ WARMING TREND AS STRONG 850-MB HIGH COVERING
WRN/CENTRAL PLAINS DRIFTS SE & BROADENS AS IT SPREADS TOWARD GULF COAST.
TSRA POTENTIAL LIMITED TO TUE & WED NIGHTS...PRIMARILY OVER C KS WHERE
CLOSER TO/BETTER ALIGNED WITH LWR-DECK JET AXIS. HOWEVER...WITH STRONG
700-MB HIGH SPRAWLED ACROSS SRN PLAINS SHIFTING E/SE ACROSS GULF COAST
AS WELL ONSET OF MID-LEVEL WARM ADVECTION DICTATES ASSIGNING ONLY 15-20%
TO PRIMARILY C KS BOTH NIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  99  72  88 /  10  30  50  20
HUTCHINSON      71 101  70  88 /  20  40  50  10
NEWTON          73  98  71  88 /  20  40  50  20
ELDORADO        73  96  72  87 /  20  30  60  20
WINFIELD-KWLD   73  98  73  88 /  10  30  50  30
RUSSELL         70 101  67  88 /  20  40  30   0
GREAT BEND      71 101  68  88 /  20  40  40   0
SALINA          75  99  69  88 /  20  40  40   0
MCPHERSON       73 100  70  88 /  20  40  50  10
COFFEYVILLE     72  94  73  87 /  10  20  60  40
CHANUTE         71  92  73  86 /  20  30  70  30
IOLA            71  90  72  86 /  20  30  70  20
PARSONS-KPPF    72  93  73  86 /  20  20  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 26, 8:21 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT THU JUN 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
921 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PRIMARILY CENTRAL AND
EASTERN KANSAS...MAINLY BEFORE 2 TO 3 AM. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH VERY HEAVY
RAINFALL AMOUNTS. THUNDERSTORM CHANCES SHOULD LINGER ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS ESPECIALLY OVER CENTRAL AND
EASTERN KANSAS...ALTHOUGH THESE STORMS LIKELY WONT BE SEVERE BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SEVERE THUNDERSTORM POTENTIAL REMAINS HIGH ACROSS MUCH OF THE
AREA FRIDAY AFTERNOON AND FRIDAY NIGHT...AS A COLD FRONT VENTURES
SOUTHEAST INTO KANSAS. THESE THUNDERSTORMS MAY PRODUCE GOLFBALL
SIZED HAIL...60 TO 70 MPH WINDS...AND EVEN A FEW TORNADOES. FRIDAY
NIGHT...THE THREAT FOR VERY HEAVY RAINS WILL INCREASE AS THE FRONT
VENTURES INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS.

ON SATURDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE OVER SOUTH
CENTRAL
AND SOUTHEAST KANSAS. SOME STRONG THUNDERSTORMS...CAPABLE OF THREE
QUARTER INCH DIAMETER HAIL AND 50 MPH WINDS...ARE POSSIBLE
GENERALLY
SOUTH OF A LINE FROM WELLINGTON TO CHANUTE.

AFTER THIS WEEKEND...THE NEXT CHANCE FOR THUNDERSTORMS SHOULD OCCUR
TUESDAY AND WEDNESDAY NIGHTS. SINCE IT IS TOO EARLY TO DETERMINE IF
THESE THUNDERSTORMS WILL BE EITHER STRONG OR SEVERE...ONE IS
ENCOURAGED TO LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS...
ESPECIALLY THOSE ISSUED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BEFORE 2 TO 3 AM ACROSS MAINLY CENTRAL AND
EASTERN KANSAS. SPOTTER ACTIVATION MAY AGAIN BE REQUIRED FROM
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT ACROSS THE REGION.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK

In the hours before

Special weather statement, Jun 26, 7:40 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT THU JUN 26 2008

KSZ052-053-270230-
CHASE-MARION-
840 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE AND MARION COUNTIES...

AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALLEN TO COUNCIL
GROVE TO HERINGTON...AND MOVING SOUTH AT 32 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG THE LEADING
EDGE OF AN OUTFLOW.  A PROMINENT SHELF CLOUD MAY ALSO ACCOMPANY THE
GUSTY WINDS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 26, 7:46 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT THU JUN 26 2008

KSZ032-270230-
RUSSELL-
846 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 844 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARADISE...OR 14 MILES NORTH OF RUSSELL...
AND MOVING EAST AT 19 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 26, 8:32 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT THU JUN 26 2008

KSZ068-069-270300-
BUTLER-HARVEY-
932 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND HARVEY COUNTIES...

AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
MATFIELD GREEN TO BURNS TO PEABODY...AND MOVING SOUTH AT 51 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG THE LEADING
EDGE OF AN OUTFLOW.  A PROMINENT SHELF CLOUD MAY ALSO ACCOMPANY THE
GUSTY WINDS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 26, 8:36 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT THU JUN 26 2008

KSZ033-270315-
LINCOLN-
936 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 932 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF SYLVAN GROVE...OR 10 MILES
NORTHWEST OF LINCOLN...AND MOVING EAST AT 17 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 26, 8:49 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT THU JUN 26 2008

KSZ070-270330-
GREENWOOD-
949 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 945 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLPE TO 10 MILES
WEST OF MADISON TO MATFIELD GREEN...AND MOVING SOUTH AT 37 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.  A PROMINENT
SHELF CLOUD MAY ALSO ACCOMPANY THE GUSTY WINDS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 26, 8:56 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT THU JUN 26 2008

KSZ052-053-069-270345-
BUTLER-CHASE-MARION-
956 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...CHASE AND MARION COUNTIES...

AT 954 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
CASSODAY TO BURNS TO 6 MILES SOUTH OF MARION...AND MOVING SOUTH AT 33
MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. A PROMINENT SHELF
CLOUD MAY ALSO ACCOMPANY THE GUSTY WINDS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 26, 9:12 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -98.690

Thunderstorm Wind, Russell

When
June 26, 10:45 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Measured by ASOS equipment at the Russell Airport.

Hail, Ellsworth

When
June 26, 11:29 PM CST
Where
Ellsworth County, 0.69 mi S of Wilson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.810, -98.470

Thunderstorm Wind, Ellsworth

When
June 26, 11:42 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -98.410

Pea sized hail occurred along with the wind.

Thunderstorm Wind, McPherson

When
June 27, 12:00 AM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.380, -97.910

The wind was measured by KSNW WeatherLab equipment at Windom Elementary School.

Thunderstorm Wind, Rice

When
June 27, 12:05 AM CST
Where
Rice County, Lyons
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.350, -98.200

The wind was measured by KSNW WeatherLab equipment at Lyons Middle School.

Thunderstorm Wind, McPherson

When
June 27, 12:08 AM CST
Where
McPherson County, 2.97 mi NNW of Windom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -97.920

Nickel size hail occurred with the wind.

Hail, McPherson

When
June 27, 12:08 AM CST
Where
McPherson County, 2.97 mi NNW of Windom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.420, -97.920

Winds to 60 mph occurred with the hail.

Thunderstorm Wind, McPherson

When
June 27, 12:23 AM CST to 12:35 AM CST
Where
McPherson County, 0.61 mi WNW of Mc Pherson Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
38.354, -97.690

The wind was measured by AWOS equipment at the McPherson Airport. Power poles and 16,000-volt power lines were downed along I-135 between exits 57 and 58 southeast of McPherson, and 3-inch diameter tree limbs were downed in McPherson. Additionally, various fireworks tents were blown down across the county.

Thunderstorm Wind, Reno

When
June 27, 12:37 AM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Thunderstorm Wind, Reno

When
June 27, 12:39 AM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

The wind was measured by ASOS equipment at the Hutchinson Airport.

Thunderstorm Wind, Reno

When
June 27, 12:40 AM CST
Where
Reno County, 1.77 mi ESE of Nickerson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.140, -98.050

Thunderstorm Wind, Reno

When
June 27, 12:41 AM CST
Where
Reno County, 0.54 mi W of Partridge
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -98.090

Thunderstorm Wind, Reno

When
June 27, 12:47 AM CST
Where
Reno County, 3.61 mi W of South Hutchinson
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
38.036, -97.986

A semi-truck trailer was blown over near the intersection of K-96 and 6th Avenue on the southwest edge of Hutchinson. Additionally, an empty trailer parked at Tyson Foods rolled over. Furthermore, the storm knocked out power to about 7,000 customers across Reno County. Four 69,000-volt transmission line structures were lost because of the wind, and at least 6 power poles were downed across the county. Several fireworks tents were blown down in and around Hutchinson, and several traffic signals were damaged around the city.

Thunderstorm Wind, Reno

When
June 27, 12:51 AM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Three-inch diameter tree limbs were downed, along with a 3-inch diameter redbud tree.

Thunderstorm Wind, Sedgwick

When
June 27, 1:11 AM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Thunderstorm Wind, Sedgwick

When
June 27, 1:15 AM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
68 kt (78 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Tree limbs were downed.

Thunderstorm Wind, Sedgwick

When
June 27, 1:20 AM CST
Where
Sedgwick County, 1.78 mi WNW of Bentley
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.890, -97.550

KSNW Television viewer reported 4-inch diameter tree limbs downed and shingles blown off a roof.

Thunderstorm Wind, Sedgwick

When
June 27, 1:35 AM CST
Where
Sedgwick County, 3.27 mi NNE of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.694, -97.409

The wind was estimated near the intersection of Central and I-235.

Thunderstorm Wind, Sedgwick

When
June 27, 1:38 AM CST
Where
Sedgwick County, 1.1 mi WSW of Goddard
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.665, -97.599

The strong winds rolled a semi-truck on US-54 one mile west of Goddard. The report was relayed by KWCH Television and KFDI Radio.

Thunderstorm Wind, Sedgwick

When
June 27, 1:39 AM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.840, -97.370

Pea size hail occurred with the wind.

Thunderstorm Wind, Sedgwick

When
June 27, 1:40 AM CST
Where
Sedgwick County, 0.8 mi WNW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.654, -97.444

Estimated at the National Weather Service Office.

Thunderstorm Wind, Kingman

When
June 27, 1:45 AM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -97.850

Thunderstorm Wind, Sedgwick

When
June 27, 1:49 AM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

The wind was measured by ASOS equipment at Jabara Airport.

Thunderstorm Wind, Sedgwick

When
June 27, 1:49 AM CST
Where
Sedgwick County, 0.26 mi S of (Ict)wichita Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.646, -97.430

The wind was measured by ASOS equipment at Wichita Mid-Continent Airport.

Thunderstorm Wind, Sedgwick

When
June 27, 1:50 AM CST
Where
Sedgwick County, 5.53 mi S of Goddard
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.590, -97.580

Six-inch diameter tree limbs were downed.

Thunderstorm Wind, Sedgwick

When
June 27, 1:54 AM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -97.350

Thunderstorm Wind, Sedgwick

When
June 27, 2:00 AM CST
Where
Sedgwick County, 5.3 mi NW of Clearwater
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.563, -97.555

A 15-inch diameter tree and 6-inch diameter tree limbs were downed near K-42.

Thunderstorm Wind, Sedgwick

When
June 27, 2:05 AM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.550, -97.260

The public reported shingle damage in Derby. The report was relayed via KSNW Television.

Thunderstorm Wind, Cowley

When
June 27, 2:18 AM CST
Where
Cowley County, Udall
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
37.380, -97.120

Some utility poles were downed in and around Udall. Information courtesy of the Winfield Courier.

Thunderstorm Wind, Cowley

When
June 27, 2:26 AM CST
Where
Cowley County, 5.83 mi NE of Winfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.317, -96.916

Power poles were downed near the intersection of Highway 1 and 4.

Thunderstorm Wind, Cowley

When
June 27, 2:38 AM CST
Where
Cowley County, Winfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
37.170, -97.030

Some power poles were downed in and around Strother Field. Information courtesy of the Winfield Courier.

Thunderstorm Wind, Cowley

When
June 27, 2:50 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Some tree damage occurred in and around Arkansas City.

Thunderstorm Wind, Sumner

When
June 27, 2:53 AM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -97.150

Thunderstorm Wind, Cowley

When
June 27, 2:57 AM CST
Where
Cowley County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.320, -96.670

Flash Flood, Greenwood

When
June 27, 5:00 AM CST to 9:15 AM CST
Where
Greenwood County, 7.37 mi WNW of Teterville to 4.63 mi NNE of Hilltop
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.083, -96.548

Widespread 3 to 6 inch rains across the northern half of Greenwood County during the early morning hours of the 27th produced widespread flooding of mainly rural and low-lying areas. Numerous roads were covered with water and barricaded near the Hamilton area.

Flash Flood, Butler

When
June 27, 5:07 AM CST to 9:15 AM CST
Where
Butler County, 6.69 mi ENE of Elbing to 1.57 mi NNE of Cassoday
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.098, -97.023

Very heavy rainfall amounts of 3 to 6 inches caused widespread flooding across the northern half of Butler County during the early morning hours of the 27th. Several roads became impassable in the Cassoday and Burns area. Water rescues were needed for campers around Fox Lake east of Cassoday. Additionally, several camping areas around El Dorado Lake closed due to a rise in lake levels.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112871, 112872, 112873, 112874, 112876, 112878, 112879, 112998, 112882, 112894, 112896, 112898, 112899, 112939, 112947, 112969, 112972, 112975, 112976, 112979, 112980, 112981, 112982, 112983, 112984, 112985, 112986, 112989, 112990, 113051, 112993, 113055, 112994, 112995, 112996, 113130, 113119.